H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

MSMbanner
Medical Science Monitor Basic Research

Annals
ISI-Home

Acute Lower-Extremity Ischemia in a Patient with COVID-19

Unusual clinical course

Hadia Ahmad, Swhaeb M. Shubair, James Kruer, Chehada Anthony Hatoum

USA Department of Internal Medicine, Northeast Georgia Medical Center, Gainesville, GA, USA

Am J Case Rep 2021; 22:e928471

DOI: 10.12659/AJCR.928471

Available online: 2020-12-21

Published: 2021-01-31


#928471

BACKGROUND: Severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) causes coronavirus disease 2019 (COVID-19), which has become a global pandemic. The typical symptoms are fever, cough, and shortness of breath, but the disease can present with atypical signs, including those associated with a hypercoagulable state. These signs include deep venous thrombosis, pulmonary embolism, ischemic stroke, and acute coronary syndrome. Herein, we present the case of acute bilateral lower-extremity ischemia as a thromboembolic complication in a patient with COVID-19.
CASE REPORT: A 76-year-old woman presented with acute bilateral lower-extremity ulcerations covered with eschar formation of several weeks’ duration. During her hospital course, she underwent a test for COVID-19 and the result was positive. An angiogram of the patient’s lower extremities showed occlusions of the right distal posterior tibial artery, right mid-distal anterior tibial artery, right dorsalis pedis artery, left mid-distal anterior tibial artery, left dorsalis pedis artery, and left popliteal vein. Tissue plasminogen activator was administered to treat the occlusions. On the following day, the patient had an acute decline in her neurologic state and was emergently intubated. A computed tomography scan of the brain confirmed a subarachnoid hemorrhage requiring reversal of tissue plasminogen activator. The patient was transitioned to comfort care and ultimately died.
CONCLUSIONS: In conclusion, acute limb ischemia should be acknowledged as a rare complication associated with COVID-19. It is important to raise awareness of arterial thrombosis as a possible complication of the hypercoagulable state caused by SARS-CoV-2 because prompt recognition is essential for early diagnosis and treatment. These actions could have a significant impact on patients’ overall outcome.

Keywords: COVID-19, Embolism and Thrombosis, Lower Extremity



Back